Common diabetes drug may trigger rare, life-threatening complications for COVID-19 patients

BOSTON, Mass. — Even before the coronavirus pandemic, people living with diabetes were already at risk from life-threatening complications from their condition. One such problem is diabetic ketoacidosis (DKA), which can prevent cells from receiving enough glucose to fuel their natural processes. Being sick or not having food can act as a trigger for DKA. Now, researchers from Brigham and Women’s Hospital say a common diabetes drug may spark this serious condition in COVID-19 patients.

People with diabetes are among the many groups at higher risk of severe coronavirus infections. Previous studies have revealed that a large number of patients who die from COVID turn out to have diabetes as well. The new report notes an uptick in cases of a rare form of diabetic ketoacidosis, called euDKA, diagnosed in COVID patients taking sodium-glucose cotransporter 2 inhibitors (SGLT2i).

For diabetics with EuDKA, their cells can’t absorb enough glucose and compensate by metabolizing fats instead. This creates a build-up of acids called ketones. EuDKA is also harder to diagnose than DKA and is characterized by lower blood sugar levels.

The U.S. Food and Drug Administration has been warning diabetes patients that taking SGLT2i, which work by releasing extra glucose in the urine, can increase a person’s risk of developing either form of diabetic ketoacidosis.

Diabetes complications spiking during COVID pandemic

Researchers say five euDKA cases appeared at Brigham and Women’s Hospital in just two months during spring 2020. This was the height of the pandemic in Boston. Three of the cases were diagnosed in one single week. The Brigham team says the hospital saw fewer than 10 EuDKA cases in the previous two years combined prior to the pandemic.

All five of the patients had COVID-19 and all had been taking SGLT2i drugs for their diabetes. Three of the patients were eventually discharged to rehabilitation centers, one was sent home, and a 52-year-old man died of acute respiratory distress syndrome.

“We have the background knowledge of recognizing that SGLT2 inhibitors can cause DKA and euDKA,” says corresponding author Naomi Fisher of the Division of Endocrinology, Diabetes, and Hypertension in a media release. “Our report reinforces that if patients are ill or have loss of appetite or are fasting, they should pause their medication and not resume until they are well and eating properly.”

Study authors add that nearly every patient with euDKA experiences a feeling of starvation that can be triggered by an illness which causes vomiting, diarrhea, or loss of appetite. This issue can be further compounded if the patient is on SGLT2i drugs.

Is coronavirus sparking more euDKA cases?

Researchers suspect that COVID-19 could be responsible for the recent surge in this rare condition. They say when the virus infection humans, it binds to the pancreas cells which insulin. This could be causing a toxic reaction in the cells. The study notes that research on SARS-CoV-1, the virus causing SARS in 2003, reveals that many infected patients suffer from rising blood sugar levels.

“It’s been posited through other models that the virus may be preferentially destroying insulin-producing cells,” Fisher explains.

COVID-19 also causes a dangerous inflammatory response in the human body. High levels of immune-response-related proteins called cytokines are produced in patients with coronavirus. The team believes this may increase the risk for DKA.

“These high levels of cytokines are also seen in DKA, so these inflammatory pathways may be interacting,” Fisher suggests. “It’s speculative, but there may be some synergy between them.”

If you feel sick, put the pills away

While the Brigham only looks at a group of cases and does not conduct its own randomized trial, study authors say more euDKA cases are also emerging in other hospitals as well. The team is urging diabetes patients taking SGLT2i drugs to stop using their medication if they become sick. This is already a standard health recommendation for one of the most common diabetes drugs, metformin.

“Patients should continue to monitor their blood sugar, and if the illness is prolonged or if their blood sugar is very high, they can speak to their doctor about other forms of therapy,” Fisher concludes. “But often it’s a very short course off of the drug. We’re hopeful that with widespread patient and physician education, we will not see another cluster of euDKA cases amid the next surge in COVID-19 infections.”

The study appears in The American Association of Clinical Endocrinologists Clinical Case Reports.

Leave a Reply

Your email address will not be published.